Texas, 2004Tornadoes and Flash Flooding in Texas, April 3 to 4, 2004
April 3 to 4, 2004 · NWS MAF · 40 events in 9 counties and zones
22 hail, 11 flash flood, 4 tornado, 2 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.2 million
- Crop damage
- $2.5 million
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 3, 2:06 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 3, 2:06 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...CORRECTION TO SPELLING
205 PM CST SAT APR 3 2004
.SHORT TERM...
CLOSED UPPER LOW CONTINUES TO PINWHEEL OVER SOUTHERN ARIZONA EARLY
THIS AFTERNOON...WITH ONLY LITTLE EAST/SOUTHEAST MOVEMENT NOTED IN
WATER VAPOR IMAGERY. FRONTAL BOUNDARY DRAPED NORTHWEST/SOUTHEAST
ACROSS THE CWA...JUST EAST OF THE PECOS RIVER. LOW LEVEL MOISTURE
PLENTIFUL MOST LOCATIONS AS SURFACE DEWPOINTS VARY FROM THE LOWER
50S ACROSS SOUTHEAST NEW MEXICO TO THE LOWER 60S OVER THE LOWER
TRANS PECOS. SOME LOWER DEWPOINTS NOTED ALONG AND EAST OF THE RIO
GRANDE RIVER VALLEY...AND FURTHER NORTH OVER THE TEXAS PANHANDLE.
AWAITING THE NEXT IN A SERIES OF SHORTWAVE TROUGHS TO EJECT NORTH/
NORTHEAST OVER THE AREA IN ADVANCE OF LARGE CUTOFF LOW OVER
ARIZONA. LOCATIONS ALONG AND WEST OF A DAVIS MOUNTAINS/BIG BEND
LINE RECEIVING THE LION/S SHARE OF INSOLATION TODAY AND DO NOT
EXPECT RIBBON OF CLOUD COVER THAT/S PARALLELING FRONTAL BOUNDARY TO
DIMINISH MUCH MORE THAN IT HAS SO FAR. THEREFORE...BEST INSTABILITY
WILL EXIST OVER SUNNY LOCATIONS. EXPECT SYNOPTIC SCALE LIFT TO
IMPINGE UPON WESTERN REACHES OF THE CWA IN EARNEST BY 04/00Z. THIS
WILL COINCIDE WITH AN UNSTABLE ATMOSPHERE...SBCAPES OF 1500 TO 2000
J/KG AND SFC LI/S OF -3 TO 04 C...IN ADDITION TO H7 TO H5 LAPSE
RATES ROUND 7.5 C/KM AND 0 TO 6 KM BULK SHEAR ON THE ORDER OF 40 TO
50 KT. IN SHORT...EXPECTING SOME OF THESE THUNDERSTORMS TO BE
SEVERE WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...LIFT AND SHEAR
APPEAR GREAT ENOUGH FOR DAMAGING WINDS TO BE OF CONCERN...IF NOT AN
ISOLATED TORNADO. THE SEVERE THREAT WILL DIMINISH SLOWLY SINCE LOSS
OF HEATING/INSTABILITY WILL BE OFFSET SOMEWHAT BY DEEP LAYER LIFT
AND COLD TEMPERATURES ALOFT.
THE FLASH FLOOD WATCH FOR THE UPPER TRANS PECOS AND SOUTHEAST NEW
MEXICO PLAINS WILL REMAIN IN EFFECT OVERNIGHT. PW VALUES ARE NEAR 1
INCH...AND DO NOT THINK THERE WILL BE MUCH OF A DROPOFF UNTIL THE
WESTERN SIDE OF THE DAVIS MOUNTAINS. NOT ONLY WILL THUNDERSTORMS
PRODUCE ONE TO TWO INCHES OF RAINFALL PER HOUR...BUT WE COULD SEE
TRAINING OF CELLS...ESPECIALLY THIS EVENING AND OVERNIGHT UNDER
STRONGLY DIFFLUENT FLOW ALOFT. WILL EXPAND THE FLASH FLOOD WATCH
FURTHER SOUTH TO INCLUDE PECOS...JEFF DAVIS...AND BREWSTER
COUNTIES...IN ADDITION TO CULBERSON COUNTY AND THE GUADALUPE
MOUNTAINS FOR POSTERITY...IF NOT COHESIVENESS.
.LONG TERM...
A COUPLE OF MORE DAYS OF SIGNIFICANT RAINFALL EXPECTED IN THE COUNTY
WARNING AREA AS STRONG UPPER LEVEL DIVERGENCE/DIFFLUENCE OCCUR WITH
JETLETS ROTATING NORTHEASTWARD OUT OF THE NEARLY STATIONARY UPPER
LOW CENTERED IN THE DESERT SOUTHWEST. A NEARLY STATIONARY SURFACE
FRONT WILL ALSO BE POSITIONED NEAR THE PECOS RIVER TO FOCUS LOW LEVEL
CONVERGENCE. WIND SHEAR WILL BE SUFFICIENT FOR STRONG TO SEVERE
STORMS...PARTICULARLY ACROSS EXTREME SOUTHWEST TEXAS SOUTH OF THE
STATIONARY FRONT WHERE BETTER HEATING IS EXPECTED. WILL
CONTINUE TO MENTION HEAVY RAINFALL SUNDAY AND SUNDAY NIGHT MANY
AREAS. THE FLASH FLOOD WATCH WILL PROBABLY NEED TO BE
REISSUED/RECONFIGURED SUNDAY AND/OR SUNDAY NIGHT BASED ON LATEST
TRENDS. WILL GO WITH HIGH POPS AGAIN MONDAY AS THE UPPER LOW BEGINS
TO TAKE A NOTICEABLE TURN TO THE EAST...PUSHED EAST AS THE NEXT
PACIFIC TROUGH MOVES ONSHORE.
THE NEW GFS IS SLIGHTLY SLOWER WITH THE EASTWARD PUSH OF THE UPPER
LOW ACROSS THE TEXAS PANHANDLE ON TUESDAY BUT POPS SHOULD BE
SIGNIFICANTLY LESS THAN PREVIOUS DAYS AS BEST UPPER FORCING AND LOW
LEVEL CONVERGENCE WILL HAVE MOVED EAST OF THE REGION. LOOKS
REASONABLE TO RETAIN AT LEAST THE ISOLATED TO WIDELY SCATTERED POPS
TUESDAY ALONG WITH SIGNIFICANT WARMING.
WILL MAKE FEW CHANGES TO THE EXTENDED FORECAST WEDNESDAY AND BEYOND.
WILL GO DRY WEDNESDAY BEHIND THE UPPER LOW BEFORE THE NEXT NORTHERN
STREAM SYSTEM SENDS A COLD FRONT SOUTH INTO THE REGION THURSDAY.
AT LEAST SLIGHT POPS WARRANTED THURSDAY AS INSTABILITY AND LOW LEVEL
CONVERGENCE COMBINE WITH AN UPPER LEVEL TROUGH/LOW ACROSS THE
SOUTHWEST UNTIED STATES. SLIGHT POPS WILL CONTINUE FRIDAY AND
SATURDAY WITH THE CONTINUED PRESENCE OF THE UPPER TROUGH AND A
MOIST UNSTABLE UPSLOPE FLOW DEVELOPING.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 48 61 47 63 / 60 70 70 70
CARLSBAD NM 49 58 43 65 / 80 80 80 60
DRYDEN TX 60 69 56 70 / 60 60 60 60
FORT STOCKTON TX 54 65 49 66 / 80 70 70 60
GUADALUPE PASS TX 44 57 41 62 / 80 70 70 60
HOBBS NM 47 59 43 64 / 80 80 80 60
MARFA TX 48 66 43 69 / 80 60 60 50
MIDLAND INTL AIRPORT TX 48 63 48 64 / 70 80 80 70
ODESSA TX 48 64 48 64 / 80 80 80 60
WINK TX 52 67 50 72 / 80 80 80 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT WESTERN PERMIAN BASIN...TRANS PECOS
DAVIS AND GUADALUPE MOUNTAINS...AND BREWSTER COUNTY TXZ258-
057>060-067-074-075-081.
NM...FLASH FLOOD WATCH TONIGHT SOUTHEAST NEW MEXICO NMZ027>029-
NMZ033-034.
&&
12/67Hazardous weather outlook, Apr 3, 2:30 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SAT APR 3 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST (130 AM MST) SAT APR 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING.
LOCATIONS GENERALLY WEST OF THE PECOS RIVER WILL BE THE MOST LIKELY
TO EXPERIENCE THESE STRONGER STORMS. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR AN ISOLATED
TORNADO CANNOT BE RULED OUT.
DUE TO COPIOUS AMOUNTS OF MOISTURE...THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND TONIGHT ARE EXPECTED TO PRODUCE HEAVY RAINFALL. FLASH
FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS THE UPPER TRANS PECOS
AND SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAIN FELL FRIDAY NIGHT
AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY ACROSS MOST OF THE
OUTLOOK AREA. ALTHOUGH THE ATMOSPHERE WILL NOT BE AS UNSTABLE AS
SATURDAY...A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE
HAIL AS COLD TEMPERATURES ALOFT PERSIST OVER THE OUTLOOK AREA.
CONTINUED AVAILABILITY OF MOISTURE AND EXPECTED WIDESPREAD AREAL
COVERAGE OF PRECIPITATION WILL RESULT IN ADDITIONAL HEAVY RAINFALL
SUNDAY. FLASH FLOODING WILL AGAIN BE A GOOD POSSIBILITY AS MOST
LOCATIONS WILL HAVE WET TO SATURATED GROUND.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.
Event by event
22 hail, 11 flash flood, 4 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Hail, Gaines
- When
- April 3, 3:54 PM CST to 5:00 PM CST
- Where
- Gaines County, 22 mi W of Seminole
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.750, -102.700
Thunderstorms developed over Lea County, New Mexico during Saturday afternoon on April 3rd. The most notable of these thunderstorms was a supercell thunderstorm that developed near Eunice, NM at 336 PM CST and moved northeast into Gaines County. This storm moved very slowly northeast across the western portions of Gaines County. Due to the storm's very slow propagation, large hail and heavy rainfall lingered over U.S Highway 62/180 from 3:54 pm to 5 pm CST. This resulted in up to 1 1/2 feet of hail accumulation and the closing of U.S. Highway 62/180.
Hail, Reeves
- When
- April 3, 4:22 PM CST
- Where
- Reeves County, 20 mi SW of Toyah
- Measured
- 4.25 in hail
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.417, -103.483
Hail, Reeves
- When
- April 3, 4:40 PM CST
- Where
- Reeves County, 20 mi SW of Toyah
- Measured
- 3 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
Hail, Presidio
- When
- April 3, 4:50 PM CST to 4:57 PM CST
- Where
- Presidio County, 10 mi E of Presidio
- Measured
- 1 in hail
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.000, -104.240 (the zone’s center; the record gives no point)
Flash Flood, Jeff Davis
- When
- April 3, 5:05 PM CST to 8:00 PM CST
- Where
- Jeff Davis County, 35 mi NW of Ft Davis
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.583, -103.883
Flooding was reported along Highway 118, 2.5 miles south the Interstate 10.
Hail, Jeff Davis
- When
- April 3, 5:08 PM CST
- Where
- Jeff Davis County, 36 mi NW of Ft Davis
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.716, -104.140 (the zone’s center; the record gives no point)
Hail, Reeves
- When
- April 3, 5:08 PM CST
- Where
- Reeves County, 15 mi W of Toyah
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
Hail, Brewster
- When
- April 3, 5:25 PM CST to 5:47 PM CST
- Where
- Brewster County, Lajitas
- Measured
- 4.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.717, -103.033
Supercell thunderstorms moving northeast into the extreme southwest portion of Brewster County produced grapefruit to softball size hail for 22 minutes. Reports indicated that the softball size hail occurred around 530 pm CST.
Hail, Gaines
- When
- April 3, 5:35 PM CST to 5:42 PM CST
- Where
- Gaines County, 20 mi W of Seminole
- Measured
- 2.75 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.117, -104.017
Nickel to baseball size hail was reported covering the ground at the intersection of U.S. Highway 62/180 and Farm to Market Road 331.
Hail, Presidio
- When
- April 3, 5:47 PM CST
- Where
- Presidio County, 20 mi SW of Marfa
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.550, -104.200
Hail, Presidio
- When
- April 3, 5:50 PM CST
- Where
- Presidio County, 25 mi SE of Redford
- Measured
- 2.5 in hail
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.000, -104.240 (the zone’s center; the record gives no point)
Tennis ball size hail resulted in car and camper damage in extreme southern portions of Presidio County.
Hail, Jeff Davis
- When
- April 3, 5:55 PM CST to 6:15 PM CST
- Where
- Jeff Davis County, Valentine
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.950, -104.317
Hail, Reeves
- When
- April 3, 6:15 PM CST
- Where
- Reeves County, 6 mi W of Toyah
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.317, -104.033
Hail, Gaines
- When
- April 3, 6:22 PM CST
- Where
- Gaines County, 4 mi NW of Seminole
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.150, -103.633
Flash Flood, Gaines
- When
- April 3, 6:35 PM CST to April 4, 3:30 PM CST
- Where
- Gaines County, Seminole
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
Thunderstorms that began on the afternoon of April 3rd continued into the afternoon of April 4th. This resulted in flooding across the western half of Gaines County. The flooding was also compounded by additional flooding caused by the melting of over one foot of hail in the western portions of the county. Many roads were closed due to flooding, including State Highway 214 between Seminole and Denver City and U.S. Highway 62/180 between Seminole and Hobbs. Flooding was reported at the intersection of County Road 331 and U.S. Highway 180 at Seminole Draw, along County Road 308 near Farm to Market Road 181, and along County Road 347 near the state line. Water five to six feet deep was reported four to five miles north of U.S. Highway 62/180 on Farm to Market Road 1757.
Tornado, Gaines
- When
- April 3, 7:05 PM CST
- Where
- Gaines County, 13 mi SW of Seminole
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.283, -103.783
A weak tornado was reported southwest of Seminole.
Tornado, Reeves
- When
- April 3, 7:17 PM CST to 7:25 PM CST
- Where
- Reeves County, 2 mi NW of Balmorhea
- Rating
- F0
- Path length
- 1 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.717, -103.000
A tornado was observed by a Texas Department of Public Safety trooper moving east at ten mph. The tornado moved over rural areas with no damage noted.
Thunderstorm Wind, Reeves
- When
- April 3, 7:30 PM CST
- Where
- Reeves County, Verhalen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.117, -104.250
Tornado, Reeves
- When
- April 3, 7:33 PM CST to 7:34 PM CST
- Where
- Reeves County, 4 mi NW of Verhalen
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.883, -102.867
A Department of Public Safety trooper observed the tornado "touch down and then go right back up".
Tornado, Reeves
- When
- April 3, 7:51 PM CST to 7:52 PM CST
- Where
- Reeves County, 5 mi SW of Pecos
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.583, -104.500
A tornado was reported near the town of Pecos.
Hail, Reeves
- When
- April 3, 8:02 PM CST
- Where
- Reeves County, Pecos
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.117, -104.017
Funnel Cloud, Gaines
- When
- April 3, 8:09 PM CST to 8:35 PM CST
- Where
- Gaines County, 15 mi SW of Seminole
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.317, -103.883
There were several reports of funnel clouds by trained spotters and the general public.
Hail, Reeves
- When
- April 3, 8:30 PM CST to 8:34 PM CST
- Where
- Reeves County, 15 mi S of Pecos
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.583, -102.800
Hail, Gaines
- When
- April 3, 8:35 PM CST
- Where
- Gaines County, 15 mi W of Seminole
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.000, -103.750
Hail, Brewster
- When
- April 3, 10:15 PM CST
- Where
- Brewster County, 50 mi E of Lajitas
- Measured
- 1.75 in hail
- Property damage
- $30,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Seven vehicles received hail damage during the storm.
Flash Flood, Reeves
- When
- April 3, 10:35 PM CST to April 4, 1:30 AM CST
- Where
- Reeves County, 10 mi N of Balmorhea
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.117, -103.583
Flooding was reported along Farm to Market Road 2903 between Toyah and Balmorhea, making the road impassable. Farm to Market Road 869 and State Highway 17 were also closed due to flooding.
Hail, Brewster
- When
- April 4, 1:30 AM CST
- Where
- Brewster County, 5 mi E of Alpine
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.367, -103.550
Golfball hail was reported by the Sheriff's office.
Flash Flood, Reeves
- When
- April 4, 2:00 AM CST to 2:30 PM CST
- Where
- Reeves County, Toyah
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.717, -102.900
Eight to twelve inches of rainfall resulted in the failure of a protective levee near Toyah. With the failure of this dike, three to four feet of water inundated the town of Toyah and prompted the evacuation of the town's residents. While 19 people in the town of 103 elected to stay through the flood event, the remainder of the town's residents were moved to a Red Cross shelter in the nearby community of Pecos. The extensive flooding in Toyah left virtually every home with flood damage. One home was completely destroyed.Flooding lingered until late afternoon on Sunday, April 4th with State Highway 17 and Farm to Market Roads 2903, 869, and 1450 remaining underwater.
Hail, Pecos
- When
- April 4, 2:30 AM CST
- Where
- Pecos County, 25 mi W of Ft Stockton
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Nickel size hail was reported along Interstate 10 by a Sheriff's Deputy.
Hail, Pecos
- When
- April 4, 2:35 AM CST
- Where
- Pecos County, 1 mi SE of Hovey
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.367, -103.583
Golfball sized hail reported by Sheriff's deputy.
Flash Flood, Reeves
- When
- April 4, 3:00 AM CST to 6:00 AM CST
- Where
- Reeves County, 7 mi WSW of Pecos
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
Flooding was reported along Farm to Market Road 869.
Hail, Pecos
- When
- April 4, 3:59 AM CST to 4:15 AM CST
- Where
- Pecos County, 7 mi SW of Ft Stockton
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $2.5 million
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
A high precipitation supercell formed in extreme southwestern Pecos County early in the morning on Sunday, April 4th, and moved to the northeast, eventually affecting Fort Stockton. This thunderstorm produced extremely heavy rainfall, very high wind gusts (80 mph estimated), hail up to the size of golfballs, and flooding as it moved across the city of Fort Stockton. Quarter to golfball size hail was reported by the public. The hail lasted for ten minutes and accumulated to three inches deep in some places. The Belding Farms complex southwest of Fort Stockton reported extensive damage totaling approximately $2.5 million to pecan orchards.
Thunderstorm Wind, Pecos
- When
- April 4, 4:15 AM CST
- Where
- Pecos County, Ft Stockton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Flash Flood, Pecos
- When
- April 4, 5:00 AM CST to 12:00 PM CST
- Where
- Pecos County, 5 mi ENE of Belding
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Thunderstorms that moved across Pecos County produced flash flooding over the central and northeastern portions of the county. The Old Alpine Highway (U.S. Highway 67) was closed between Fort Stockton and Belding. Additionally, U.S. Highway 285 between Fort Stockton and Sanderson was closed. During the event, a sheriff deputy's vehicle and a truck stalled in high water. This resulted in two high water rescues. In addition, several homes were flooded on the southeast side of Fort Stockton, and residents were relocated to temporary shelters. The hardest hit areas in the city were the neighborhoods around James Rooney Memorial Park. Comanche Creek, which runs through the park, ran well out of its banks as can be seen in the above photo.
Hail, Jeff Davis
- When
- April 4, 7:38 AM CST
- Where
- Jeff Davis County, Ft Davis
- Measured
- 0.88 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 30.883, -103.283
Flash Flood, Reeves
- When
- April 4, 9:20 AM CST to 12:30 PM CST
- Where
- Reeves County, Pecos
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.583, -103.367
Flooding was reported along U.S. Highway 285. Street flooding was also reported in the city of Pecos.
Flash Flood, Ward
- When
- April 4, 9:27 AM CST to 12:30 PM CST
- Where
- Ward County, Barstow
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.817, -102.950
A thunderstorm moving out of Pecos County produced flooding over portions of Ward County during the morning of Sunday, April 4th. Several streets were flooded in the town of Barstow. Flooding was also reported at the intersection of Interstate 20 and Farm to Market Road 1219 and along a four mile stretch southward along Farm to Market Road 1219.
Flash Flood, Ector
- When
- April 4, 12:43 PM CST to 4:00 PM CST
- Where
- Ector County, Odessa
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.283, -102.950
Thunderstorms produced up to five inches of rain in western portions of Odessa, resulting in flash flooding. Flash flooding was reported in the western and northeast portions of Odessa and also in the town of Gardendale. The flooding finally subsided by late afternoon.
Flash Flood, Andrews
- When
- April 4, 12:45 PM CST to 2:30 PM CST
- Where
- Andrews County, 16 mi WNW of Frankel City
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.200, -103.883
Flooding was reported at a guardhouse in western Andrews county. Additionally, reports indicated several feet of water on field roads.
Flash Flood, Reeves
- When
- April 4, 4:30 PM CST to 7:00 PM CST
- Where
- Reeves County, 4 mi ENE of Toyah
- Property damage
- $2.5 million
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 31.200, -103.483
A bridge along Interstate 20 just east-northeast of Toyah over the normally dry Salt Draw failed Sunday evening. This failure was the result of fast-moving flood waters originating from previous heavy rainfall over the Davis Mountains. Hydrologists also credited a residual flow of water through the draw from the Toyah dike break early Sunday for contributing to the gradual process that caused the bridge to collapse. Authorities said that advance warning of additional runoff and flooding allowed the interstate to be closed to both eastbound and westbound traffic at the first sign of danger to the bridge. A state official for the Texas Department of Transportation said that 86 feet of roadway in the eastbound lanes fell into the river, and that additional 40-foot segments on each side of the river were also damaged. On the westbound side, one of the upright supports holding the bridge had moved six to eight inches, opening a crack in the roadway. No fatalities were reported with the bridge collapse, however, five indirect fatalities occurred in a multi-vehicle collision along a detour, U.S. Highway 285, south of Pecos.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, April 3 to 4, 2004$2.1 million · 0.88 in hail · 5 events
- Hail in New Mexico, April 3, 2004$2.0 million · 2 in hail · 2 events
- Flash Flooding and Hail in Texas, April 3 to 4, 2004$30,000 · 0.88 in hail · 4 events
- Funnel Clouds in Texas, April 3, 20042 events
- Heavy Snow and Heavy Rain in New Mexico, April 3 to 4, 20042 events
- High Wind in New Mexico, April 3 to 4, 200455 kt wind · 2 events
- Waterspout in Gulf of Mexico, April 3, 20041 event
- Hail in New Mexico, April 3, 20041 in hail · 1 event
- Hail in New Mexico, April 3, 20040.75 in hail · 1 event
- Hail in New Mexico, April 3, 20041 in hail · 1 event
- Hail in New Mexico, April 3, 20041.25 in hail · 1 event
- Hail in Texas, April 3, 20042.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392849, 5392850, 5392757, 5392851, 5392758, 5392852, 5392853, 5392854, 5392855, 5392856, 5392759, 5392857, 5392858, 5392761, 5392763, 5392859, 5392860, 5392861, 5392756, 5392862, 5392762, 5392863, 5392864, 5392942, 5392760, 5392943, 5392944, 5392662, 5392663, 5392664, 5392945, 5392665, 5392666, 5392752, 5392753, 5392754, 5392755, 5392848, 5392847, 5392946.